Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 438, NWS Norman, OK

July 24, 2011Woods County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 24, 2011, 5:01 PM CDT for Woods County, Woodward County, Oklahoma. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2011, 5:01 PM CDT (22:01 UTC)
Expired
Jul 24, 2011, 6:00 PM CDT
In force
59 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 81 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1864 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WUUS54 KOUN 242201
SVROUN
OKC151-153-242300-
/O.NEW.KOUN.SV.W.0438.110724T2201Z-110724T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
501 PM CDT SUN JUL 24 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WOODS COUNTY IN NORTHWEST OKLAHOMA...
  NORTHERN WOODWARD COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 600 PM CDT

* AT 501 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR ALABASTER CAVERNS STATE PARK...MOVING NORTHEAST
  AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
DESTRUCTIVE WINDS GUSTS IN EXCESS OF 80 MPH ARE POSSIBLE...

* LOCATIONS IN THE WARNING INCLUDE ALABASTER CAVERNS STATE PARK...
  CAMP HOUSTON AND FREEDOM.

LAT...LON 3695 9894 3661 9883 3662 9921 3677 9926
TIME...MOT...LOC 2201Z 236DEG 11KT 3673 9912

$$
2 follow-up statements
200 
WWUS54 KOUN 242228
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
528 PM CDT SUN JUL 24 2011

OKC151-153-242300-
/O.CON.KOUN.SV.W.0438.000000T0000Z-110724T2300Z/
WOODWARD OK-WOODS OK-
528 PM CDT SUN JUL 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL WOODS AND NORTHEASTERN WOODWARD COUNTIES...

AT 528 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM NEAR FREEDOM...MOVING NORTHEAST AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
WIND GUSTS TO 65 MPH...

* LOCATIONS IN THE WARNING INCLUDE ALABASTER CAVERNS STATE PARK...
  CAMP HOUSTON AND FREEDOM.

LAT...LON 3663 9913 3678 9920 3695 9894 3661 9883
TIME...MOT...LOC 2228Z 226DEG 10KT 3676 9910

$$
882 
WWUS54 KOUN 242253
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT SUN JUL 24 2011

OKC151-153-242303-
/O.EXP.KOUN.SV.W.0438.000000T0000Z-110724T2300Z/
WOODWARD OK-WOODS OK-
553 PM CDT SUN JUL 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WOODS AND NORTHEASTERN
WOODWARD COUNTIES WILL EXPIRE AT 600 PM CDT...

THE STORM HAS WEAKENED... BUT GUSTY WINDS MAY STILL OCCUR.

LAT...LON 3663 9913 3678 9920 3695 9894 3661 9883
TIME...MOT...LOC 2253Z 226DEG 10KT 3677 9903

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 24, 3:00 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT SUN JUL 24 2011

.DISCUSSION...
SEVERAL WEAK SURFACE BOUNDARIES OVER NORTHERN OK THIS AFTERNOON ARE
AIDING THE DEVELOPMENT OF A FEW MORE SHOWERS AND SMALL T-STORMS.
MEANWHILE... A WEAK SYNOPTIC FRONT EXTENDED FROM NE KS INTO WESTERN
KS. WHILE SOME OF THE AFTERNOON ACTIVITY WILL GO AWAY BY EARLY EVENING...
THERE IS SOME SUPPORT TO MAINTAIN A CHANCE OF SHOWERS AND
T-STORMS OVERNIGHT. BOTH THE GFS AND NAM ARE SUGGESTING THE
DEVELOPMENT OF AN MCS FEATURE OVER EASTERN KS TONIGHT... WITH THE
GFS GENERATING A SECOND MCS FARTHER TO THE WEST. AN MCV TYPE
STRUCTURE MOVING THROUGH THE WESTERN OK PANHANDLE HAS BEEN
GENERATING SOME LIFT AS EVIDENCED BY INCREASED CLOUD COVER ON
SATELLITE. THIS FEATURE MAY BE THE SOURCE OF THE SECOND CONVECTIVE
SYSTEM GENERATED BY THE GFS. ADDITIONAL SUPPORT FOR ACTIVITY MAY
ALSO COME FROM AN UPPER WAVE ROTATING AROUND THE EAST SIDE OF THE
UPPER RIDGE... CENTERED WEST OF THE AREA... WHICH INTERACTS WITH
THE SURFACE FRONT/OUTLFOW BOUNDARIES. WILL GO WITH CHANCE CATEGORY
POPS TONIGHT ACROSS PARTS OF NORTHERN OKLAHOMA... DECREASING TO
ISOLATED IN CENTRAL SECTIONS.

LEFT OVER BOUNDARIES OVER NORTHERN OKLAHOMA COULD STILL ACT AS A
FOCUS FOR A FEW SHOWERS AND STORMS IN THE AREA ON MONDAY.

IN THE LONGER TERM... THE CONTINUED PRESENCE OF THE UPPER RIDGE
OVER THE REGION WILL MAINTAIN WEAK FLOW ALOFT ALONG WITH GENERALLY
HOT AND DRY WEATHER THROUGH MUCH OF THE WEEK. MODELS STILL
INDICATING A WEAKNESS DEVELOPING IN THE RIDGE OVER SE OK AROUND
THURSDAY WHICH MIGHT ALLOW A STORM OR TWO TO DEVELOP BUT MOST OF
THE ACTIVITY WILL LIKELY BE EAST OF THE FA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  77 103  78 102 /  10  10  10  10
HOBART OK         80 104  80 105 /  10  10  10  10
WICHITA FALLS TX  81 106  81 107 /  10  10  10  10
GAGE OK           76 102  75 103 /  20  10  10  10
PONCA CITY OK     79 101  78 104 /  30  20  10  10
DURANT OK         80 102  80 101 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 10 PM CDT TUESDAY FOR OKZ004>048-050>052.

TX...HEAT ADVISORY UNTIL 10 PM CDT TUESDAY FOR TXZ083>090.

&&

03/32
Hazardous weather outlook, Jul 24, 11:55 AM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN JUL 24 2011

OKZ004>048-050>052-TXZ083>090-251000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MAINLY
NORTHERN OKLAHOMA THIS AFTERNOON AND TONIGHT.

DISCUSSION...
A COLD FRONT LOCATED FROM WEST CENTRAL INTO NORTHEAST KANSAS AT NOON
WILL MOVE SLOWLY SOUTH TODAY AND IS EXPECTED TO BE LOCATED ACROSS
SOUTHERN KANSAS BY LATE THIS AFTERNOON. THIS FRONT WILL BE THE FOCUS
FOR SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT. A FEW OF THESE
STORMS WILL LIKELY AFFECT NORTHERN OKLAHOMA THIS AFTERNOON AND
EVENING. THE COLD FRONT AND OTHER SURFACE BOUNDARIES GENERATED BY
THE THUNDERSTORM ACTIVITY ARE EXPECTED TO MOVE INTO NORTHERN
OKLAHOMA... WITH ADDITIONAL THUNDERSTORM DEVELOPMENT POSSIBLE
OVERNIGHT. ALTHOUGH INSTABILITY WILL BE LIMITED... HOT SURFACE
TEMPERATURES AND HIGH CLOUD BASES WILL BE CONDUCIVE FOR THESE STORMS
TO PRODUCE STRONG TO LOCALLY DAMAGING WIND GUSTS THIS AFTERNOON AND
EARLY THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUL 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
THE LIKELIHOOD OF HEAT ILLNESS GROWS WITH EACH WARM NIGHT AND HOT
DAY THAT PASSES. A HEAT ADVISORY REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
SURFACE BOUNDARIES WILL PROVIDE AT LEAST A LOW CHANCE OF
THUNDERSTORMS IN NORTHERN OKLAHOMA THROUGH MONDAY. GIVEN THE VERY
HOT AIR BENEATH CLOUD BASE HEIGHT...THERE WILL BE POTENTIAL FOR
ISOLATED SEVERE WIND GUSTS. THE PERSISTENT UPPER LEVEL RIDGE WILL
LIMIT INSTABILITY...RESULTING IN RELATIVELY FEW STORMS OF SHORT
DURATION.

OTHER HAZARDOUS WEATHER...
DANGEROUS HEAT WILL PERSIST. A HEAT ADVISORY REMAINS IN EFFECT
THROUGH TUESDAY. WILDFIRE POTENTIAL WILL ALSO REMAIN HIGH.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
MONDAY.

In the hours before

Special weather statement, Jul 24, 3:40 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT SUN JUL 24 2011

OKZ005-010-242115-
WOODWARD OK-WOODS OK-
340 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS AND WOODWARD COUNTIES.

AT 338 PM CDT...A DEVELOPING THUNDERSTORM WAS LOCATED OVER
FREEDOM...MOVING NORTHEAST AT 5 MPH. VERY STRONG WIND GUSTS MAY
OCCUR NEAR FREEDOM... CAMP HOUSTON... AND U S HIGHWAY 64 IN
NORTHWEST WOODS COUNTY THROUGH ABOUT 415 PM.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3695 9898 3675 9884 3665 9913 3680 9924
Special weather statement, Jul 24, 3:45 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT SUN JUL 24 2011

OKZ004-242115-
HARPER OK-
345 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

AT 344 PM CDT...A LINE OF SHOWERS AND THUNDERSTORMS WAS LOCATED FROM
10 MILES NORTHEAST OF BUFFALO TO 3 MILES WEST OF MAY...MOVING
NORTHEAST AT 10 MPH. THOUGH ONLY LIGHT AMOUNTS OF RAIN WILL BE
RECEIVED AT MOST LOCATIONS... VERY STRONG WIND GUSTS COULD AFFECT
AREAS NEAR MAY... BUFFALO... AND SELMAN.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3700 9950 3699 9949 3696 9952 3677 9971
      3659 9982 3659 9986 3671 9983 3701 9957
Special weather statement, Jul 24, 4:15 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
415 PM CDT SUN JUL 24 2011

OKZ005-242200-
WOODS OK-
415 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

AT 415 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
FREEDOM...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3694 9876 3671 9871 3669 9905 3670 9905
      3672 9908 3686 9911
Special weather statement, Jul 24, 4:22 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT SUN JUL 24 2011

OKZ004-242200-
HARPER OK-
422 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

AT 418 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
SELMAN...MOVING EAST AT 10 MPH. THOUGH ONLY LIGHT AMOUNTS OF RAIN
WILL BE RECEIVED AT MOST LOCATIONS... VERY STRONG WIND GUSTS COULD
AFFECT AREAS SOUTH OF SELMAN ALONG HIGHWAY 34.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3660 9932 3659 9943 3659 9959 3683 9963
      3686 9932
Special weather statement, Jul 24, 4:33 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT SUN JUL 24 2011

OKZ015-017-242215-
BLAINE OK-DEWEY OK-
433 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE AND DEWEY COUNTIES.

AT 433 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF CANTON...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3616 9846 3594 9842 3595 9872 3606 9873
Special weather statement, Jul 24, 4:51 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
451 PM CDT SUN JUL 24 2011

OKZ005-010-242230-
WOODWARD OK-WOODS OK-
451 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS AND WOODWARD COUNTIES.

AT 449 PM CDT...STRONG THUNDERSTORMS WERE LOCATED OVER ALABASTER
CAVERNS STATE PARK AND ABOUT 10 MILES NORTHWEST OF
MOORELAND...MOVING NORTHEAST AT 10 MPH. STRONG WINDS ARE EXPECTED IN
ALABASTER CAVERNS STATE PARK AND ALONG HIGHWAY 50. BRIEF HEAVY
DOWNPORS CAN ALSO BE EXPECTED.

HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...

LAT...LON 3681 9900 3653 9896 3653 9934 3660 9933
      3660 9930 3670 9930 3679 9927

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:16 PM CDTSpecial Weather StatementOUNAlfalfa44 min
Jul 23, 7:23 PM CDTSpecial Weather StatementOUNWoods37 min
Jul 24, 2:16 PM CDTSpecial Weather StatementOUNHarper29 min
Jul 24, 2:38 PM CDTSpecial Weather StatementOUNMajor22 min
Jul 24, 2:47 PM CDTSpecial Weather StatementOUNWoods28 min
Jul 24, 3:09 PM CDTSpecial Weather StatementOUNHarper36 min
Jul 24, 3:40 PM CDTSpecial Weather StatementOUNWoods35 min
Jul 24, 3:45 PM CDTSpecial Weather StatementOUNHarper30 min
Jul 24, 4:15 PM CDTSpecial Weather StatementOUNWoods45 min
Jul 24, 4:22 PM CDTSpecial Weather StatementOUNHarper38 min
Jul 24, 4:33 PM CDTSpecial Weather StatementOUNBlaine42 min
Jul 24, 4:51 PM CDTSpecial Weather StatementOUNWoods39 min
Jul 24, 5:04 PM CDTSpecial Weather StatementOUNBlaine41 min
Jul 24, 5:12 PM CDTSevere Thunderstorm WarningOUNWoodward38 min
Jul 24, 5:13 PM CDTSpecial Weather StatementOUNAlfalfa47 min
Jul 24, 5:18 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant46 min
Jul 24, 5:24 PM CDTSevere Thunderstorm WarningOUNMajor, Woods51 min
Jul 24, 5:32 PM CDTSpecial Weather StatementOUNHughes43 min
Jul 24, 5:48 PM CDTSpecial Weather StatementOUNKingfisher42 min
Jul 24, 6:02 PM CDTSpecial Weather StatementOUNHughes43 min
Jul 24, 6:19 PM CDTSpecial Weather StatementOUNDewey, Major41 min
Jul 24, 6:21 PM CDTSpecial Weather StatementOUNGarvin39 min
Jul 24, 6:23 PM CDTSpecial Weather StatementOUNKay37 min
Jul 24, 6:46 PM CDTSpecial Weather StatementOUNHughes29 min
Jul 24, 6:56 PM CDTSpecial Weather StatementOUNLincoln34 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.